When Drugs Cause Dementia (Pseudodementia)

Your memory might not be what it once was, but that doesn't mean confusion, disorientation, and dementia are just around the corner. And if you notice these symptoms in a friend or older relative, they don't necessarily mean dementia either, experts say.

"Quite frequently, we discover that what looks like dementia in a senior citizen is actually 'pseudodementia'—which is confusion or forgetfulness caused not by aging, but by some other agent, such as a drug interaction," says John P.D. Shemo, M.D., of Charlottesville, Va., who works with older people. "Once we get the medications straightened out, the mental symptoms usually disappear."

Among the most common drugs that can cause dementia-like symptoms are sedatives, hypnotics, blood pressure medicines, and arthritis medications.

The first step toward finding out whether a drug is responsible for dementia-like symptoms is to have a thorough medical evaluation by a health care provider. A caregiver for an older adult should sit in on the medical evaluation to make sure that the doctor receives accurate information about any drugs (and their dosages) that the older adult is taking.

Medication tips

Here are other suggestions for helping an older adult monitor medications:

  • Remember that metabolism slows as you age. As a result, medications are eliminated less rapidly in older adults and can reach toxic levels if proper adjustments in the dose aren't made. Adjustments should be made by the health care provider based on the person's age, information you provide about side effects, and blood tests.

  • Be aware that some older people drink alcoholic beverages in addition to taking medications, which can cause toxic reactions. Report alcohol use to the health care provider.

  • During a drug evaluation, don't forget to tell the doctor about any medications that the older adult stopped taking a few days before. The substances may still be at work in the body.

  • More and more medications are being sold over the counter (OTC). Be sure to tell the health care provider about any OTC medicines, herbs, or supplements that the person may be taking.

Medical Reviewer: [Byrd, Sylvia RN, MBA, Oken, Emily MD] Last Annual Review Date: 2008-06-16T00:00:00-06:00 Copyright: Copyright Health Ink & Vitality Communications